I went to the dentist to have a filling re-done. Twice I had to go back to the dentist and have them adjust the filling. It still hurt. So the 4th time I asked them to just re-do it. When he put the Novocain in it hurt really bad and my arm flew up to stop him from doing the injection and they held me arm down out of the way. I have never had that reaction before when getting numbed. That was Tuesday. Now it is Sunday and my tongue is still numb. Everything else he numbed worn off except my tongue. I think he hit the lingual nerve from what I keep reading. It feels like I burned my tongue on hot tea. Of course I went online and started reading threads and found that this can take days, weeks, or even months to go away and can actually be permanent? Now of course I am scared my mouth is numb for life! I'm so scared. I have been crying since Thursday when I realized this wasn't normal. I have an appt with my dentist tomorrow to have him take a look although I can't imagine he is going to be able to do anything.
What can I do? I heard that this happening is like winning the lottery. How could I be so unlucky? I can't imagine going through this for months and possibly forever. Do I see an oral surgeon? Do I see a neurologist?
I do not find anything incorrect in what you stated in your question. An injury to the lingual nerve by the injection is most likely the cause. And yes it is exceedingly rare.
You are also correct that your dentist is unlikely to be of any help in resolving this. There are Oral and Maxillofacial Surgeons who have special training and experiencing in dealing with injuries and repairs of this type. Some studies have shown that the sooner you have the repair the better the outcome.
Having said that, you should call an oral surgeon as soon as possible and ask them the name of someone in your area that can help you. You can also call the oral surgery department of the closest dental school or your states society of oral and maxillofacial surgeons.
Extremely few of these rare injuries are permanent but requires prompt intervention nonetheless.
Information contained within this reply is intended solely for general educational purposes and is not intended nor implied to be a medical diagnosis or treatment recommendation. This is not a substitute for professional medical advice relative to your specific medical condition or question. Always seek the advice of your own doctor for medical condition. Only your doctor can provide specific diagnoses and therapies.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.